Alert archive / Iowa / Snow Advisories in 2005
Snow Advisory 4, NWS Des Moines, IA
NWS Des Moines, IA issued this snow advisory at Dec 3, 2005, 3:46 AM CST for 32 counties in Iowa. It took effect at Dec 3, 2005, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2005, 3:46 AM CST (09:46 UTC)
- In effect from
- Dec 3, 2005, 9:00 AM CST
- Expired
- Dec 3, 2005, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 32 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Union County, IA, Warren County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDMX 030946 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 346 AM CST SAT DEC 3 2005 ...ANOTHER ROUND OF SNOW ACROSS CENTRAL IOWA TODAY... .AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE UPPER MIDWEST TODAY...AND PRODUCE UP TO 4 INCHES OF SNOW IN CENTRAL IOWA. IAZ025>028-033>039-044>050-057>061-070-031800- /O.NEW.KDMX.SN.Y.0004.051203T1500Z-051204T0000Z/ WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- INCLUDING THE CITIES OF...CLARION...HAMPTON...ALLISON...WAVERLY... SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER... ADEL...DES MOINES...NEWTON...ATLANTIC 346 AM CST SAT DEC 3 2005 ...SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. SNOW WILL MOVE INTO WESTERN IOWA EARLY THIS MORNING...THEN SPREAD EASTWARD ACROSS THE STATE THROUGH THE DAY. ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY THIS EVENING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KINNEY
2 follow-up statements
000 WWUS43 KDMX 031644 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1044 AM CST SAT DEC 3 2005 ...ANOTHER ROUND OF SNOW ACROSS CENTRAL IOWA TODAY... .AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE UPPER MIDWEST THIS AFTERNOON...AND PRODUCE UP TO 4 INCHES OF SNOW IN CENTRAL IOWA. IAZ025-033>035-031745- /O.CAN.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/ WRIGHT-SAC-CALHOUN-WEBSTER- INCLUDING THE CITIES OF...CLARION...SAC CITY...ROCKWELL CITY... FORT DODGE 1044 AM CST SAT DEC 3 2005 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE SNOW ADVISORY. LIGHT SNOW WILL CONTINUE THROUGH MUCH OF THE AFTERNOON...HOWEVER LITTLE ADDITIONAL ACCUMULATION IS EXPECTED. $$ IAZ062-071>075-081-082-040000- /O.EXA.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/ POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- INCLUDING THE CITIES OF...GRINNELL...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON 1044 AM CST SAT DEC 3 2005 ...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SNOW WILL MOVE IN FROM THE WEST AND INCREASE IN INTENSITY THROUGH MID AFTERNOON. THE SNOW WILL TAPER OFF FROM WEST TO EAST BETWEEN 3 AND 6 PM. ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED BY THIS EVENING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ IAZ026>028-036>039-044>050-057>061-070-040000- /O.CON.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/ FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-CASS- INCLUDING THE CITIES OF...HAMPTON...ALLISON...WAVERLY... WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...DENISON... CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO... AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...ATLANTIC 1044 AM CST SAT DEC 3 2005 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SNOW WILL INTENSITY INTO THE EARLY AFTERNOON HOURS AS HEAVIER SNOW SPREADS IN FROM THE WEST. THE SNOW WILL TAPER OFF FROM WEST TO EAST AFTER MID AFTERNOON. SNOW TILL TAPER OFF TO LIGHT SNOW OR FLURRIES AROUND 3 PM IN WESTERN IOWA...AND BY 6 PM IN THE EAST. ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY THIS EVENING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
000 WWUS43 KDMX 032118 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CST SAT DEC 3 2005 ...ANOTHER ROUND OF SNOW ACROSS CENTRAL IOWA TODAY... .AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE UPPER MIDWEST THIS AFTERNOON...AND PRODUCE UP TO 4 INCHES OF SNOW IN CENTRAL IOWA. IAZ026-027-036-037-044>048-057>060-070>073-081-082-032230- /O.CAN.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/ FRANKLIN-BUTLER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION- INCLUDING THE CITIES OF...HAMPTON...ALLISON...WEBSTER CITY... ELDORA...DENISON...CARROLL...JEFFERSON...BOONE...AMES...AUDUBON... GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...CORNING...CRESTON 318 PM CST SAT DEC 3 2005 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE SNOW ADVISORY. SOME INTERMITTENT LIGHT SNOW WILL LAST INTO THE EARLY EVENING...HOWEVER THE ACCUMULATING SNOW HAS MOVED OFF TO THE EAST. $$ IAZ028-038-039-049-050-061-062-074-075-040000- /O.CON.KDMX.SN.Y.0004.000000T0000Z-051204T0000Z/ BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA- INCLUDING THE CITIES OF...WAVERLY...GRUNDY CENTER...WATERLOO... MARSHALLTOWN...TOLEDO...NEWTON...GRINNELL...KNOXVILLE...OSKALOOSA 318 PM CST SAT DEC 3 2005 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SNOW WILL TAPER OFF FROM THE WEST DURING THE REST OF THE AFTERNOON. BY 6 PM...ONLY INTERMITTENT LIGHT SNOW IS EXPECTED. TOTAL ACCUMULATIONS OF SNOW WILL BE IN THE 2 TO 4 INCH RANGE WITH THE HEAVIEST FROM INTERSTATE 80 NORTH. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this snow advisory went out at Dec 2, 9:30 PM CST, 6 hours 16 minutes earlier.
Area forecast discussion, Dec 2, 9:30 PM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 930 PM CST FRI DEC 2 2005 .DISCUSSION...QUICK UPDATE TO SNOW ADV AREA. HAVE TRIMMED SOUTHERN AND EASTERN EDGES. WAVE CONTINUES TO WEAKEN A TOUCH AS IT HEADS EAST. BEST LIFT OVER NORTHEAST IA AT THE MOMENT AS THETAE ADV ALREADY HEADING TOWARD THE MISSISSIPPI. ONLY MINOR AMOUNTS OVER THE EAST OF FORECAST AREA SO FAR. ADV AREA SHOULD JUST HIT THE CRITERIA FOR THE MOST PART...WITH 2 TO 4 TOTAL. ELSEWHERE...MOST AREAS IN 1 TO 3 RANGE. /REV .PREVIOUS DISCUSSION...SHORT TERM...(TONIGHT-MON) MAIN FORECAST CHALLENGE WILL BE SNOW TONIGHT AND AGAIN ON SATURDAY. STRONG THETA-E ADVECTION CURRENTLY ONGOING WITH HEAVIEST SNOWFALL BAND NOW ONGOING AT THE INTERSECTION OF MAX ADVECTION BETWEEN THE 700-500 MB AND 850-700 MB LAYERS. ENHANCED ISENTROPIC LIFT ALONG THE 290K SFC ALSO ONGOING AND THIS MAXIMIZES AT AROUND 00Z THEN QUICKLY DIMINISHES AFTER MIDNIGHT. EXPECT CURRENT SNOW BAND TO LIFT SLIGHTLY NORTHEAST WITH THE HEAVIEST AMOUNTS EXPECTED ALONG AND NORTH OF HIGHWAY 20. FOR THIS REASON HAVE EXTENDED THE SNOW ADVISORY SOUTH ONE ROW OF COUNTIES. ON SATURDAY...LOW PRESSURE THAT DIVES SOUTHEAST INTO TEXAS TONIGHT AND WILL LIFT NORTHEAST OVER FAR SOUTHEAST MISSOURI. A DEFORMATION ZONE WILL SET UP ACROSS IOWA WITH ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES EXPECTED. HIGH PRESSURE WILL MOVE INTO THE DAKOTAS AND NEBRASKA ON SUNDAY AND WILL KEEP THE REMAINDER OF THE PERIOD COLD AND DRY. && .LONG TERM...(TUE-FRI) LONG RANGE MODELS CONTINUE TO DIFFICULTLY LATCHING ON TO WESTERN VORTICITY LOBE DIVING SOUTHEAST ACROSS THE ROCKY MOUNTAIN RANGE. THE LATEST GFS IS NOW MORE IN LINE WITH YESTERDAYS ECMWF WITH A CLOSED SYSTEM DROPPING INTO THE HIGH PLAINS TUESDAY AND WEDNESDAY...THOUGH THE LATEST ECMWF A MORE PROGRESSIVE OPEN WAVE TRACKING ACROSS THE CENTRAL PLAINS. WILL CONTINUE TO FAVOR A DRY SOLUTION DURING THE PERIOD. ARCTIC HIGH PRESSURE EXPECTED TO DROP SOUTH AND WEST OF IOWA DURING THE PERIOD. TEMPERATURES WILL BE TRICKY DURING THE PERIOD AS ORIENTATION OF THE HIGH PRESSURE WOULD SUGGEST SOME CLOUD COVER WILL BE PRESENT. && .DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY THROUGH 09Z ALONG AND NORTH OF U.S. HIGHWAY 20. && DONAVON/REV
Hazardous weather outlook, Dec 2, 4:49 PM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 449 PM CST FRI DEC 2 2005 IAZ004>007-015>017-023>028-033>039-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 449 PM CST FRI DEC 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...TONIGHT LIGHT TO MODERATE SNOW IS EXPECTED THIS EVENING BEFORE DIMINISHING DURING THE EARLY MORNING HOURS. ACCUMULATIONS OF 3 TO 4 INCHES ARE ANTICIPATED WITH REDUCED VISIBILITIES AND SNOW COVERED ROADS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SNOW IS IN THE FORECAST FOR SATURDAY WITH ADDITIONAL SNOW AMOUNTS OF 1 TO 2 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ045>050-031100- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 449 PM CST FRI DEC 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG HIGHWAY 30. .DAY ONE...TONIGHT LIGHT TO OCCASIONALLY MODERATE SNOW IS EXPECTED THIS EVENING BEFORE DIMINISHING DURING THE EARLY MORNING HOURS. ACCUMULATIONS FROM LESS THAN AN INCH TO NEARLY 3 INCHES ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SNOW IS IN THE FORECAST FOR SATURDAY WITH ADDITIONAL SNOW AMOUNTS OF 1 TO 2 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ044-057>062-070>075-081>086-092>097-031100- CRAWFORD-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 449 PM CST FRI DEC 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...BASICALLY ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW IS IN THE FORECAST SATURDAY WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ALWAYS APPRECIATED. SMALL
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.